Angiotensin-converting enzyme inhibitor-induced angioedema: A review of the literature.

    loading  Checking for direct PDF access through Ovid

Abstract

According to the National Health and Nutrition Examination Survey 2012, one third of antihypertensive prescriptions in the United States in the past decade were for angiotensin-converting enzyme inhibitors (ACEIs). An important and serious side effect of ACEIs is angioedema caused by a reduction in bradykinin degradation. In a national medical chart abstraction study conducted at the US Veterans Affairs Health Care System in 2008, 0.20% of ACEI initiators developed angioedema while on the medication. The angiotensin-converting enzyme is a part of the renin-angiotensin system that converts angiotensin I to angiotensin II. It is additionally responsible for the degradation of bradykinin, which is generated from high molecular weight kininogen by kallikrein. Via bradykinin 2 receptors, bradykinin affects vascular permeability and stimulates the release of substance P, which is a peptide that causes vasodilation and fluid extravasation into tissues. Inhibition of the angiotensin-converting enzyme and subsequent blockade of bradykinin degradation is thought to be a likely explanation for ACEI-induced angioedema. Studies have shown that blacks, women, and smokers are at an increased risk for ACEI-induced angioedema. A 2005 study identified black race, history of drug rash, age older than 65 years, and seasonal allergies as independent risk factors for angioedema related to enalapril. Angioedema may occur at any time during treatment with ACEIs and may continue after the medication is discontinued. The degree of ACEI-angiotensin receptor blocker angioedema cross-reactivity is difficult to determine from the literature. However, multiple studies have reported relatively low rates of native angioedema with angiotensin receptor blockers (approximately half that of ACEIs, or 0.1%) and a low incidence of cross-reactivity (<10%). Common treatments for angioedema, such as antihistamines and glucocorticoids, have not been shown to be effective in ACEI-induced angioedema. However, medications that have been used for acute treatment of hereditary angioedema and target the factors that cause ACEI-mediated angioedema are being explored.

Related Topics

    loading  Loading Related Articles